Colorado, 2018Winter Storm and Winter Weather in Colorado, February 14 to 16, 2018
February 14 to 16, 2018 · NWS GJT · 10 events in 10 counties and zones
The progression and eventual merging of two weather disturbances across western Colorado combined with a strong polar and sub-tropical jet to produce significant to heavy snowfall across most Colorado mountains and some higher valley locations. Snowfall began over the higher terrain on the evening of Wednesday, February 14th before increasing in coverage and continuing through the night of…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The progression and eventual merging of two weather disturbances across western Colorado combined with a strong polar and sub-tropical jet to produce significant to heavy snowfall across most Colorado mountains and some higher valley locations. Snowfall began over the higher terrain on the evening of Wednesday, February 14th before increasing in coverage and continuing through the night of Thursday, February 15th. The heaviest snowfall fell Thursday morning and early Thursday afternoon. The support of the two upper level jets overhead enhanced snowfall rates and allowed gusty winds to mix down to the surface which resulted in periods of reduced visibility in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 4:52 PM MST, 8 minutes earlier.
Area forecast discussion, Feb 14, 4:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
452 PM MST Wed Feb 14 2018
.SHORT TERM...(Tonight through Thursday night)
Issued at 355 PM MST Wed Feb 14 2018
Clouds are blanketing southeast Utah and much of southwest to
central Colorado due to a strong upper level jet advecting
moisture into the region. The remnants of the last storm system, a
low spinning off the southern California coast, will race across
the Desert Southwest and merge with the southern stream of this
upper level jet this evening, allowing precipitation to begin
mainly over the higher terrain with excellent southwest
orographics. This strong sub-tropical jet will merge with the
polar jet dropping in from the Pacific northwest by Thursday
morning, and will allow much colder air of -8C to -12C to advect
in from the north across a good portion of the CWA by Thursday
afternoon. The flow will shift to the west after midnight tonight
and remain westerly until the Pacific Northwest trough axis pushes
through late Thursday afternoon into the evening, shifting the
flow to northwest. Specific humidity will be in the realm of 3 to
4 g/kg throughout much of the storm until significantly drier air
pushes in from the northwest Thursday evening, ending most
snowfall by midnight Thursday night.
Biggest concerns with this storm are the winds, with such a strong
upper level jet oriented from southwest to northeast throughout
the entire duration of the storm. This jet will enhance when the
sub-tropical and polar jets merge, with a 180 kt jet streak seen
in the NAM over the southern and central mountains Thursday
afternoon. Blowing snow is a concern so decided to add the
Tavaputs Plateau (COZ003), which includes Douglas Pass to a Winter
Weather Advisory, where travel will be impacted. Time heights
suggest strong lift and deep moisture over Douglas Pass as well
throughout, so thinking 6 to 12 inches of snow looks reasonable.
Also, added the Uncompahgre Plateau and La Sals and Abajos for
elevations above 8000 feet to a Winter Weather Advisory where lift
looks less impressive, but the strong jet will lend itself to
blowing snow impacts and amounts look to reach into advisory
thresholds. The current Winter Storm Warnings in effect for the
northern and central Colorado mountains look on track as lapse
rates are much stronger up there with 8 degrees C/km. The westerly
flow will also favor the northern valleys from Craig to Steamboat,
so those look on track as well.
A couple areas of concern that will need to be looked at by later
shifts is the I-70 corridor from Glenwood Springs and eastward, the
Cerro Summit area of the Gunnison Basin and the southern foothills
of the San Juans. Decided not to issue any highlites for these
regions for a few reasons. Regarding the Gunnison Basin, with the
strength of the upper level jet from SW to NE over southwest
Colorado, this would tend to shadow the Gunnison Basin and favor
the higher terrain. Since there isn't any cold pool over the
Gunnison Basin, overrunning isn't a concern. Regarding the
southern foothills, they tend to do better in lighter southwest
flow. With the strong upper level jet and more of a westerly
component, confidence is not as high that the southern valleys
will do as well to warrant an advisory. Regarding the I-70
corridor, lift and moisture depth is not that impressive when
looking at time heights and do not anticipate these lower valleys
to see significant snow accumulations. While these areas will
still see some snow, amounts do not warrant highlites at this
time. The mountains and northern valleys however will see
significant impacts from the snow and blowing snow, so highlites
are on track. The heaviest period of snowfall looks to occur
Thursday morning through early Thursday evening, impacting both
morning and evening commutes.
.LONG TERM...(Friday through Wednesday)
Issued at 355 PM MST Wed Feb 14 2018
Models were in good agreement early in the mid-range forecast
period, though model biases with regard to QPF were apparent.
Models agreed that dry conditions should linger through Friday
morning, though the ECMWF and Canadian models were more aggressive
in reintroducing light showers over the eastern Uinta Mountains
of northeast Utah and the Elkhead, Park, and Flat Top Mountains in
northwest Colorado Friday afternoon and evening. GFS and NAM come
on board with snowfall over those northern mountain ranges in
response to marginal moisture entrained in the northwest flow
late Friday night into Saturday. Regardless of model differences,
snowfall accumulations are expected to be light during this
period with dry weather elsewhere.
The region will see a break in the action Saturday night through
at least Sunday morning ahead of the next storm system which is
expected to impact the forecast area from late Sunday through
Tuesday or Tuesday night. Models were in decent agreement with the
onset of what could be a protracted early week event. Jet energy
combined with favorable orographics appear to be offset to some
degree by relatively low levels of moisture with this colder
system. Operational GFS suggests this system will generally hold
less than 3 g/kg at the 7H level through much of the duration of
the storm. Regardless, this event does appear to be another
impactful storm for eastern Utah and western Colorado with a
reasonably good chance for significant mountain accumulations
combined with blowing and drifting snow caused by strong winds
aloft. EC and GFS differed significantly on moving the storm
system east on Wednesday with the GFS faster than the EC and
therefore, drier as well.
The temperature forecast is a bit of a roller coaster ride from
late this week through the middle of next. Highs Friday will be
reflective of the cooler air arriving with Thursday's storm, but
will rebound by 10 to 15 degrees by Saturday, remaining well
above normal Sunday. The next system will bring cooling nearly
equal and opposite of this weekend's warming with highs Tuesday
and Wednesday returning to near normal levels.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 432 PM MST Wed Feb 14 2018
Showers are expected to develop mainly over the mountains this
evening though there is some chance that the southern TAF sites
KDRO and KTEX may see some light snow late in the evening. All TAF
sites face a good chance for snow late tonight into Thursday
morning as the storm pushes through the area. Expect CIGS to drop
below ILS breakpoints this evening with areas of MVFR and IFR
conditions expected through Thursday. Mountains will be frequently
obscured through Thursday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST Thursday night for
COZ002-003-005-017>019.
Winter Storm Warning until midnight MST Thursday night for
COZ004-009-010-012-013.
UT...Winter Weather Advisory until midnight MST Thursday night for
UTZ028.
&&
SHORT TERM...MDA
LONG TERM...NL
AVIATION...JDCHazardous weather outlook, Feb 14, 5:40 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
540 AM MST Wed Feb 14 2018
COZ001>014-017>023-UTZ022>025-027>029-151300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
540 AM MST Wed Feb 14 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Dense fog will break around 10AM this morning along the I-70
corridor near Rifle. The rest of the day will see some weak
impulses bringing some light precipitation to the higher
elevations. This evening an upper level trough will bring
widespread snowfall to much of the mountains in Colorado and Utah.
Several winter storm warnings and advisories have been issued from
this evening through early Friday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Once the upper level trough moves out, snowfall will end for the
mountains. The next chance for any significant precipitation looks
to be Monday morning when another closed low and trough affect the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 14, 12:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1255 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW COLONA 8WSW 38.31N 107.93W
02/13/2018 E2.0 INCH OURAY CO PUBLIC
STORM TOTAL SNOWFALL.
&&Local storm report, Feb 14, 1:01 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
101 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW NEW CASTLE 39.57N 107.53W
02/13/2018 M4.0 INCH GARFIELD CO PUBLIC
STORM TOTAL SNOWFALL.
&&Local storm report, Feb 14, 1:08 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
108 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW HESPERUS 5SW 37.27N 108.07W
02/14/2018 M5.5 INCH LA PLATA CO PUBLIC
STORM TOTAL SNOWFALL.
&&Local storm report, Feb 14, 1:23 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW COLLBRAN 2SSW 39.21N 107.97W
02/13/2018 M4.5 INCH MESA CO TRAINED SPOTTER
STORM TOTAL SNOWFALL.
&&Local storm report, Feb 14, 4:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM NON-TSTM WND GST MEEKER AIRPORT 40.05N 107.89W
02/14/2018 M46 MPH RIO BLANCO CO ASOS
ASOS STATION EEO, MEEKER AIRPORT.
&&Winter Weather, Southwestern San Juan Mountains
- When
- February 14, 5:00 PM MST to February 15, 3:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches across the area. Locally higher amounts included 15 inches at the Sharkstooth and Spud Mountain SNOTEL sites.
Winter Weather, San Juan River Basin
- When
- February 14, 5:00 PM MST to February 15, 9:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall totals ranged from 3 to 6 inches across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- February 14, 6:00 PM MST to February 15, 6:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 10 inches across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 14, 8:00 PM MST to February 15, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches. Locally higher amounts included 18 inches and 27 inches at the North Lost Trail and Schofield Pass SNOTEL sites, respectively.
Winter Storm, Elkhead and Park Mountains
- When
- February 14, 9:00 PM MST to February 16, 12:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall totals ranged from 12 to 24 inches across the area.
Winter Storm, Grand and Battlement Mesas
- When
- February 14, 11:00 PM MST to February 15, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts across the top of the Grand Mesa ranged from 10 to 14 inches while lighter accumulations of 3 to 6 inches were reported at lower elevations.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 14, 11:00 PM MST to February 16, 12:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals ranged from 10 to 20 inches in the vicinity of Aspen with closer to 5 to 10 inches elsewhere across the zone. The greatest snowfall amount of 22.5 inches was measured by a trained storm spotter southwest of Snowmass.
Winter Weather, Central Yampa River Basin
- When
- February 15, 12:30 AM MST to 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 3 to 6 inches across the area, with locally higher amounts up to 10 inches.
Winter Storm, Flattop Mountains
- When
- February 15, 2:00 AM MST to 7:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 8 to 15 inches across the area.
Winter Weather, Upper Yampa River Basin
- When
- February 15, 2:00 AM MST to 9:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals ranged from 2 to 5 inches across the area. Locally higher amounts up to 8 inches were measured in the Steamboat Springs area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Rhode Island, February 14, 2018$95,000 · 3 events
- Winter Weather in Connecticut, February 14, 2018$60,000 · 1 event
- High Wind in Wyoming, February 14, 201872 kt wind · 32 events
- Winter Storm in Montana, February 14 to 15, 201814 events
- Blizzard and Winter Storm in Montana, February 14 to 15, 20188 events
- Winter Storm in Wyoming, February 14 to 15, 20187 events
- Heavy Snow and High Wind in New Mexico, February 14 to 15, 201857 kt wind · 4 events
- Winter Storm in Colorado, February 14 to 15, 20183 events
- Winter Weather in New Jersey, February 14, 20182 events
- Dense Fog in Colorado, February 14, 20181 event
- Winter Weather in Pennsylvania, February 14, 20181 event
- Heavy Snow in Oregon, February 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732385, 732387, 732383, 732379, 732374, 732375, 732376, 732381, 732380, 732382.